Hail, Yoakum
- When
- September 9, 4:19 PM CST
- Where
- Yoakum County, 8 mi E of Plains
- Measured
- 1 in hail
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -102.700
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:58 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT TUE SEP 09 2003 .DAY ONE... STRONG TROF DIPPING THROUGH GREAT BASIN AND CENTRAL ROCKIES SETTING STAGE FOR THUNDERSTORMS ACROSS THE SOUTHERN GREAT PLAINS OVER THE NEXT 24 HOURS. LOW LEVEL SOUTHERLY FLOW THIS AFTERNOON HAS JUICED DEWPOINTS INTO THE 60S AND WITH TEMPERATURES ABOVE NORMAL...CAPES RUNNING AROUND 1500-2500 J/KG ACROSS CENTRAL AND WESTERN SOUTH PLAINS...ENOUGH FOR THE SPC TO ISSUE A SEVERE THUNDERSTORM WATCH EARLY THIS EVENING. ALTHOUGH SEVERE SHOULD DIMINISH AROUND SUNSET... SITUATION WILL REMAIN DYNAMIC ENOUGH TO MAINTAIN CHANCE OF THUNDERSTORMS THROUGH THE NIGHT AND INTO WEDNESDAY. LOW LEVEL SOUTHERLY FLOW WILL AGAIN BE IN PLACE WEDNESDAY ALONG WITH THE OVERHEAD DYNAMICS...WHILE A PACIFIC FRONT MAY ALSO BE APPROACHING LATE IN THE DAY. AIRMASS MAY BE TOO WORKED OVER FOR MUCH OF A SEVERE THREAT BY TOMORROW AFTERNOON...SO WILL LEAVE OUT OF GRIDS FOR NOW AND LET LATER SHIFTS TAKE A LOOK. MCQUEEN/05 .DAYS TWO THROUGH SEVEN... STG UPR LOW MOVING ACROSS N ROCKYS WED AFTN WITH AXIS EXTENDING SOUTH THRU CO AND INTO CENT NM BY 0Z THU. FAVORED 12Z ETA KEEPS UPR TROF AXIS TO WEST OF LBB AT 0Z FRI...BEFORE MOVING ACROSS WTX THU EVE SLOWLY AS STG JETMAX HELPS IT CUTS OFF FROM POLAR JET. COLD FRONT DROPS SOUTH THU MORN...MM5 AND ETA TIME FRONT PSG INTO CWA AROUND 14-18Z THU...BOTH HINTING THAT A PRE-FRONTAL TROF MAY SWEEP THRU THE NW CWA BEFORE THE MAIN CF...THIS MAY END RAIN CHANCES EARLIER ACROSS THAT AREA. SCT TSTMS WILL CONT WED EVE AND OVERNIGHT...WITH SOME SVR POSSIBLE EARLY ON...AND SHOULD TRANSITION TO A MORE LINEAR CONFIG ASSOC WITH SFC FORCING FROM THE CF. 40KT+ LLJ WILL CONT TO ADVECT HIGH THETA-E AIR INTO REGION AND AS THE JET AXIS SHIFTS INTO EASTERN CWA DURING THE DAY...COULD SEE SOME HVY RAIN IN SE COUNTIES. THE CF SHOULD QUICKLY MOVE THRU THE CWA...HOWEVER...CUTOFF UPPER LOW SLOW WILL BE SLOW TO CROSS PANHANDLE AND EXIT INTO OK SUCH THAT PRECIP SHOULD LINGER ACROSS EASTERN AREAS WITH WRAP AROUND MOISTURE INTO THU EVE AND EVEN INTO EARLY FRI WITH ETA DEPICTING CUTOFF LOW SOMEWHERE NEAR CDS FRI EVE. TEMPS SHOULDNT GET OUT OF THE 70S THU WITH CLOUD COVER AND CAA BEHIND FRONT. SFC WINDS VEER AROUND TO THE SOUTH ON SAT AHEAD OF ANOTHER SYS DIGGING THRU THE GREAT BASIN/ROCKYS. MOISTURE RETUN LOOKS SUFF TO BRING A BRIEF CHANCE OF RAIN AHEAD OF THE NEXT CF SAT EVE/SUN MORN. CF SHOULD SCOUR OUT REMAINING MOISTURE AND WITH UPR LEVEL RIDGING BUILDING IN FROM WEST SHOULD SEE BENIGN WX FIRST PART OF NEXT WEEK. CONDER/33 FRIONA 63 85 57 75 / 40 30 30 20 TULIA 65 86 59 74 / 40 30 40 40 PLAINVIEW 66 87 62 74 / 40 30 40 40 LEVELLAND 65 87 63 76 / 40 30 30 20 LUBBOCK 66 88 63 76 / 40 30 30 30 BROWNFIELD 66 88 64 78 / 40 30 20 30 CHILDRESS 69 89 68 76 / 40 30 40 50 SPUR 67 89 67 78 / 40 30 30 40 ASPERMONT 69 90 68 82 / 40 30 30 50 .LBB...NONE.
TXZ021>044-101700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE SEP 9 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON THROUGH EARLY TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL SHIFT INTO THE SOUTHERN ROCKIES THIS AFTERNOON AND TONIGHT. LOW LEVEL GULF MOISTURE HAS SPREAD INTO WEST TEXAS AHEAD OF THIS SYSTEM AND WILL REMAIN THROUGH TONIGHT. ABUNDANT SUNSHINE TODAY WILL ALLOW THIS MOIST AIR MASS TO BECOME MODERATELY UNSTABLE. A DRY LINE WILL SHARPEN NEAR THE TEXAS/NEW MEXICO BORDER THIS AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS BOUNDARY BY LATE THIS AFTERNOON. THE COMBINATION OF INSTABILITY AND LOW LEVEL WIND SHEAR WILL SUPPORT SOME THUNDERSTORM ORGANIZATION WITH THE STRONGER STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING DOWNDRAFT WIND. .DAYS TWO THROUGH SEVEN... THE STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS ON WEDNESDAY. A MOIST AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE AHEAD OF THIS SYSTEM AND THE DRY LINE IS AGAIN EXPECTED TO FORCE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. EJC
The Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
5 hail. Local standard time, as filed.
The Yoakum County Sheriff's Office reported golfball size hail.
Hail destroyed an estimated 2500 acres of cotton in western Terry County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337944, 5337945, 5337943, 5337946, 5337947.